Risedronate induced transient ocular myasthenia
V Raja, P Sandanshiv, M Neugebauer
The Eye Care Centre, Leighton Hospital, Crewe, CW1 4QJ, United Kingdom
The Eye Care Centre, Leighton Hospital, Crewe, CW1 4QJ
|How to cite this article:|
Raja V, Sandanshiv P, Neugebauer M. Risedronate induced transient ocular myasthenia.J Postgrad Med 2007;53:274-275
|How to cite this URL:|
Raja V, Sandanshiv P, Neugebauer M. Risedronate induced transient ocular myasthenia. J Postgrad Med [serial online] 2007 [cited 2023 Mar 21 ];53:274-275
Available from: https://www.jpgmonline.com/text.asp?2007/53/4/274/37525
We present a case of ocular myasthenia gravis induced by risedronate therapy for osteoporosis which has not been reported elsewhere.
An 81-year-old Caucasian lady was referred to the eye service for evaluation of vertical diplopia that appeared to be persistent though variable over a 2-week period.
She had previously undergone cataract extraction with intraocular lens implantation in the right eye 5 years back. She was diagnosed as having osteoporosis 6 weeks earlier and was started on oral calcium and risedronate sodium (ActonelŽ 35 mgs tablet once a week). Her medical history was otherwise not significant and she was on no other medications.
Examination revealed right upper lid ptosis with marked variability and fatigability. An orthoptic assessment showed a right over left hypertropia of 8 prism dioptres increasing to 15 prism dioptres on right gaze with mild underaction of the right inferior rectus muscle. She demonstrated a positive Cogan's lid twitch and an ice-pack test showed a marked improvement of ptosis. Fundus examination showed healthy fundi in both eyes. No weakness was elicited in any of the extremities. She underwent baseline investigations that included complete blood count, erythrocyte sedimentation rate and random blood sugar and was specifically investigated for anti-acetylcholine receptor antibodies. All investigations were normal but for a mildly elevated anti-acetylcholine receptor antibody at 0.06 nmol/L (normal 0.02 nmol/L). She was diagnosed with ocular myasthenia. She noted improvement of symptoms within 3 weeks of stopping risedronate sodium and was completely asymptomatic within 2 months. Examination showed good levator and orbicularis function along with normal ocular alignment and extra-ocular motility. All blood tests and antibody levels were subsequently normal.
Many medications have been known to incite or aggravate myasthenia. These drugs may interfere with neuro-muscular transmission presynpatically or postsynpatically.
Anti-convulsants, antiarrhythmics, beta-blockers, immunosuppressives and antibiotics have all been reported in association with myasthenia.  Many antibiotics like ciprofloxacin, erythromycin, clarithromycin and nitrofurantoin have been reported to be associated with myasthenia. ,,
Risedronate is a pyridinyl bisphosphonate that inhibits osteoclast-mediated bone resorption and modulates bone metabolism and is widely used in patients with osteoporosis. On review of the safety information and side effects of Risedronate as provided by the manufacturer Proctor and Gamble in its package insert, it has been known to cause blurring of vision and generalised myasthenia in less than 3% of subjects. Applying the Naranjo's adverse drug reactions (ADR) probability scale, a causality assessment was made which categorized this reaction as probable with a score of 7. The Naranjo's algorithm categorises adverse reactions as definite (score > 9), probable (score between 5- and 8), possible (score 1-4) and doubtful (score  In our case, risedronate use was associated with variable ptosis and diplopia, which resolved completely on termination of the drug. The mechanism by which bisphosphonates cause myasthenia is not known. The review of literature showed a similar case report by Palin et al .  where they have deliberated whether treatment of hypercalcemia with a bisphosphonate Pamidronate might have caused myasthenia in a patient with primary hyperthyroidism. We are not aware of any previous reports of association of ocular myasthenia with risedronate usage and our case appears to be the first.
|1||Wittbrodt ET. Drugs and myasthenia gravis. An update. Arch Intern Med 1997;157:399-408.|
|2||Wasserman BN, Chronister TE, Stark BI, Saran BR. Ocular myasthenia and nitrofurantoin. Am J Ophthalmol 2000;130:531-3.|
|3||Pijpers E, van Rijswijk RE, Takx-Kohlen B, Schrey G. A clarithromycin-induced myasthenic syndrome. Clin Infect Dis 1996;22:175-6.|
|4||Roquer J, Cano A, Seoane JL, Pou Serradell A. Myasthenia gravis and ciprofloxacin. Acta Neurol Scand 1996;94:419-20.|
|5||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|6||Palin SL, Singh BM. Primary hyperthyroidism due to a parathyroid adenoma with subsequent myasthenia gravis. QJM 2000;93:560-1.|